Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 192, NWS Topeka, KS

October 9, 2014Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 9, 2014, 12:27 AM CDT for Jackson County, Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2014, 12:27 AM CDT (05:27 UTC)
Expired
Oct 9, 2014, 12:45 AM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 12:34 AM CDTHAIL 0.88Whiting, KSPEA TO NICKEL SIZE. ALSO REPORTED 0.98 INCHES OF RAIN.
Oct 9, 12:39 AM CDTHAIL 0.882 N Whiting, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS53 KTOP 090527
SVRTOP
KSC085-090545-
/O.NEW.KTOP.SV.W.0192.141009T0527Z-141009T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT THU OCT 9 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 1245 AM CDT

* AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NETAWAKA...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3965 9556 3951 9557 3952 9570 3965 9571
TIME...MOT...LOC 0527Z 251DEG 19KT 3958 9567

HAIL...1.00IN
WIND...<50MPH

$$
1 follow-up statement
089 
WWUS53 KTOP 090536
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT THU OCT 9 2014

KSC085-090545-
/O.CON.KTOP.SV.W.0192.000000T0000Z-141009T0545Z/
JACKSON-
1236 AM CDT THU OCT 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JACKSON COUNTY UNTIL 1245 AM CDT...

AT 1234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITING...AND
MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS ALSO PRODUCING LOCALLY HEAVY RAINFALL.  

&&

LAT...LON 3952 9567 3965 9571 3965 9556 3951 9557
TIME...MOT...LOC 0536Z 251DEG 19KT 3960 9561

HAIL...1.00IN
WIND...<50MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 6:38 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Oct 8, 6:38 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT Wed Oct 8 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 327 PM CDT WED OCT 8 2014

Increasing confidence in locally heavy precipitation for northeast
and east central Kansas tonight. Latest surface analysis shows the
warm front extending eastward across northern Oklahoma from a low
pressure in the Texas Panhandle. South of the front dew points were
in the mid to upper 60s while north of the front across eastern
Kansas dew points ranged from the mid 40s to lower 60s.

Elevated thunderstorms are expected to develop across eastern Kansas
this evening with a focus for locally heavy rainfall across
northeast Kansas especially after 05Z. Low level jet is forecast to
increase into the 35 to 40 kt range this evening and transport high
theta-e air northward. Precipitable water values increase to between
1.5 and 1.9 inches this evening and continue through the night,
which is above normal for October. Expect heavy rainfall to focus
across northeast Kansas then shift eastward into Missouri as the low
level jet veers through the night. Convergence in the nose of the
low level jet will likely lead to training storms as moisture is
transported northward. Could see a few locals with amounts of upper
to 3 inches. Also the right entrance region of the upper jet will
increase divergence and increase ascent over northeast Kansas. Will
hold off for now on a flood watch as flash flood guidance is running
around 2.6-3 inches. CAPE of 1000-2000 J/kg are forecast along with
shear of 35 to 40 kts is forecast and may lead to a few severe
storms overnight with hail the main hazard.

Remnants of Simon along with embedded waves will move across Kansas
on Thursday. The above coupled with lift over the frontal boundary
along the Oklahoma border will lead to convection continuing through
the day, however there may be a lull in the late morning hours
before picking up again.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 327 PM CDT WED OCT 8 2014

The main focus for the extended period is on the active, wet pattern
that will set up over the region. By Thursday night, a mid-level
trough will be in place across the Great Lakes region and the
northeastern U.S. with a fairly zonal southwest-to-northeast flow
over much of the central to southeastern U.S. This flow will remain
in place through the end of the week and into the early part of the
weekend as surface high pressure looks to be anchored over the
Northern Plains with surface low pressure to the south and an
associated stationary boundary stretching just south of the
Kansas/Oklahoma border and extending eastward along the
Missouri/Arkansas border. The models are in good agreement that,
with a southwesterly low and mid-level jet, a decent convergence
zone will be present in the vicinity of this boundary. However,
uncertainty lies with how far north this boundary may lift into east
central Kansas, which will affect the best area for precipitation.
Model soundings do show a deep moisture profile in place over the
region Thursday night into Friday with PWAT values upwards of 1.0 to
1.5 inches. With this expected prolonged period of steady rain,
locally heavy rainfall and localized flash flooding will be
possible. As a result, have continued to increase PoPs across the
entire cwa, with the best chances looking to be in east central
Kansas (closest to that moisture convergence zone along the stationary
boundary). A few elevated thunderstorms may linger through this
period but should diminish to mostly showers by Friday. With
widespread precipitation and overcast skies expected, have trended
temperatures down a few degrees with highs in the mid 50s on Friday
and lows in the 40s Friday night.

Friday night into Saturday, a mid-level trough will advance
southward from Canada into the Northern Rockies, helping to push the
area of surface high pressure southward into the area and thus,
shifting the stationary boundary further south of the forecast area.
As a result, expect precipitation to be diminishing from northwest
to southeast with much of the area dry Saturday and Saturday night.
However, this dry period will be short-lived as the advancing and
deepening mid-level trough will push an area of low pressure and
associated cold front eastward into the area Sunday and Sunday
night, which will bring another round of showers to the cwa. There
are still model discrepancies with the exact timing of this frontal
passage, but at this time the additional precipitation looks to move
in on Sunday and exit from west to east on Monday. Models are in good
agreement with a broad area of surface high pressure spreading
across the western half of the U.S. behind this front with dry
conditions expected Tuesday through Wednesday.  As for temperatures,
expect a gradual moderating trend with highs into the 60s by Sunday
and into the 70s by Wednesday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Thursday Evening)
Issued at 635 PM CDT WED OCT 8 2014

Still anticipate convection to break out near taf sites near
03-06Z, and have added a tempo group at TOP/FOE to account for
this. Areas of showers and thunder continue along the front
through the day, with another round turning with the low level jet
near sunrise once again near TOP/FOE. Will keep TSRA as prevailing
condition with frontal boundary stalled over the area, although
may see a few breaks in the morning and early afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Hennecke
AVIATION...67
Hazardous weather outlook, Oct 8, 3:41 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT WED OCT 8 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 PM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
BEFORE 8 PM.

AFTER 8 PM...THUNDERSTORMS WILL BECOME WIDESPREAD AND CONTINUE
THROUGH THE MORNING HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL
LARGER THAN QUARTERS. HEAVY RAINFALL WILL ALSO BECOME
LIKELY...WITH THE MOST LIKELY AREA FOR HEAVY RAIN AMOUNTS AND
LOCALIZED FLASH FLOODING EXTENDING FROM NEAR TOPEKA AND LAWRENCE
NORTHEAST TO HIAWATHA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ONGOING THUNDERSTORMS THURSDAY MORNING WILL GRADUALLY PUSH SOUTH
AND EAST BY LATE MORNING. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO REDEVELOP IN THE AFTERNOON AND EVENING HOURS AS THE
MAIN UPPER DISTURBANCE APPROACHES FROM THE SOUTHWEST. AREAS SOUTH
OF THE KANSAS TURNPIKE NEAR THE WARM FRONT MAY SEE A FEW STRONGER
STORMS CAPABLE OF HAIL AND STRONG WINDS THROUGH EARLY EVENING
THURSDAY. DEPENDENT ON LOCATION OF HEAVIER RAIN BANDS...LOCALIZED
FLOODING IS ONCE AGAIN POSSIBLE LATE THURSDAY EVENING.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ON FRIDAY AS THE
DISTURBANCE GRADUALLY BEGINS TO EXIT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...BUT PLEASE
REPORT ANY LARGE HAIL AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:44 AM CDTSevere Thunderstorm WarningTOPJackson31 min
Oct 9, 12:51 AM CDTSevere Thunderstorm WarningTOPNemaha39 min
Oct 9, 1:48 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.